When my son was born April 14, 2009, I immediately began breastfeeding and stuck with it until just after his first birthday. While there were benefits of breastfeeding there were also complications such as mastitis infection of the breast from bacteria or lack of emptying the breast of milk.
In August 2009, the first night of having this infection I experienced a fever like I had never had before. At some time during the night the fever caused profuse sweating and to my dismay the next morning I woke up with a rash on my upper thigh/buttocks. Rashes are not new to me at all, I grew up having different types of eczema, psoriasis, and other skin issues surrounding its acidity. However, this rash was different and needed to be looked at by a professional.
The rash is red, small, and circular with scales around the outside. It itches like crazy and even after scratching it, it still feels good to scratch it more. It leaks a liquid when it gets dried out and gets really itchy just before it tries to heal.
After having the rash for several months with no luck of it going away, in fact it was spreading, I went to my doctor. I tried several different potential remedies including Lamasil, an over the counter cortisone cream, and a special expensive prescription cream specifically for psoriasis. None of them worked and just seemed to make the rash red and worse. By mid December my doctor referred me to a dermatologist that wouldn’t be able to see me until February 1, 2010!
At Christmas time I was standing in line at the mall to get my son’s first Santa picture and the rash was at its worst… it was leaking a fluid and sticking to my pants, then when I moved it would rip off skin and make it leak more. It was extremely painful to sit, stand, or do anything for that matter.
Finally, February 1st came and I saw the dermatologist who used a tool to scrape some of the scaly skin from the rash. After the biopsy she returned to give the diagnosis: Nummular Dermatitis aka Nummular Eczema.
Google Health’s definition of Nummular Dermatitis is: “an allergy-related disorder in which itchy, coin-shaped spots or patches appear on the skin. [It] is a long-term (chronic) condition. Medical treatment and avoiding irritants can help reduce symptoms.” Other sites state that this is most commonly found in older men over the age of 55. All the symptoms listed are exactly what I have. I was prescribed a strong steroid liquid called clobetasol that I mixed with a tub of Cera-Ve lotion and was to apply it twice a day.
Since I became pregnant again I figured the steroid cream was not usable and have been applying the non-medicated tub of Cera-Ve instead which isn’t helping at all. Yesterday when the weather finally cooperated with the season, my rash began getting very uncomfortable and leaking non-stop.
I really hope I do not have to deal with this rash throughout the summer and this pregnancy. I have no idea what may have caused the allergy, as I am already using non-scented/hypoallergenic everything. It is still a mystery but I have a follow up appointment with the dermatologist for a month from now and I see my midwife tomorrow, she may have a natural remedy that I can try. Here's to hoping I can sit comfortably until a new solution can be implemented.
I am sharing this for two reasons. The first is that you might be suffering from the same thing and/or it could happen to you and it's better to have a heads up. The second reason is because it is another reason why this blog is late, it has been too painful to sit at my desk :-(
You may also like these posts:
After a month of waiting I finally had a follow up appointment with my dermatologist on July 20th. Upon inspection of my rash she noticed that it looked a bit infected and swabbed to see if there was a staph infection. Regardless, she prescribed a topical ointment antibiotic called Mupirocin and a new skin barrier cream (to replace the CeraVe) called EpiCeram. I was to use each of them twice a day for a week and schedule another appointment if it didn't get better.
Just 4 days after using these two products my rash had not healed at all and had in fact spread. I was so disappointed. In the meant time I was called on that Monday and told that there was a staph infection on the rash and that I needed to start oral antibiotics as soon as possible and continue the ointment and cream for another week. I was also advised to take a bath with 1/4 cup bleach in it 2-3 times a week.
The first thing that ran through my mind when they said antibiotic was my allergy to amoxicillin, it causes me to break out in a very painful rash on my fingertips and toes. I was relieved to find out I was being prescribed Cephalexin but then to my dismay I realized that it was the EXACT antibiotic that I was on the night that I got this rash in the first place (DOH!). I ended up taking it anyway and have not had any adverse reactions thankfully.
I take the last oral antibiotic pill in the morning so hopefully all the staph infection is gone. My rash, while each lesion has shrunk a little bit, is still there and bothering me really bad these last few days. Despite my efforts to keep it happy it still has been leaking non stop, burning, and itching to the point of crying out in pain.
I'm not sure what the next step is for this but I'm still hoping there is a chance that I can be done with this rash once and for all.